Alabama, 2007Hail and Damaging Winds in Alabama, July 20, 2007
July 20, 2007 · NWS BMX · 13 events in 8 counties and zones
Several severe thunderstorms caused damage across Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $299,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several severe thunderstorms caused damage across Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 20, 9:30 AM CST, 50 minutes earlier.
Area forecast discussion, Jul 20, 9:30 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1030 AM CDT FRI JUL 20 2007
.UPDATE...
UPDATED TO INCREASE POPS...ADD SEVERE THUNDERSTORM WATCH NUMBER
546 AND OTHER ADJUSTMENTS IN THE SHORT TERM.
12/SIRMON
&&
.DISCUSSION...
.TODAY AND TONIGHT...
A SOMEWHAT COMPLEX FORECAST AS SEVERAL DIFFERENT SCENARIOS COULD
PLAY OUT OVER THE NEXT 24 HOURS. AT THE MOMENT...AN OUTFLOW
BOUNDARY WAS PUSHING SOUTHWARD ACROSS THE TENNESSEE VALLEY REGION.
THERE IS NO RAIN ALONG THIS BOUNDARY AS IT HAS OUTRUN UPPER LEVEL
SUPPORT...AND DO NOT EXPECT ANY FURTHER DEVELOPMENT ALONG IT.
SHOWERS AND A FEW THUNDERSTORMS WERE LOCATED OVER WESTERN
TENNESSEE...JUST AHEAD OF MID LEVEL SHORT WAVE TROF. IT IS THIS
BATCH OF RAIN THAT WILL LIKELY PRODUCE ANOTHER BOUNDARY THAT WILL
MOVE ACROSS NORTH ALABAMA LATER THIS MORNING. RUC MODEL IS MODEL OF
CHOICE AT THIS TIME AS IT IS BETTER DEPICTING PLACEMENT OF CURRENT
CONVECTION OVER TENNESSEE. RAIN WILL BE CONFINED MOSTLY TO AREAS
NORTH OF I-20 BEFORE NOONTIME AS DRIER MID LEVEL AIR AND LITTLE IF
ANY FOCUSING MECHANISM AVAILABLE SOUTH OF I-20.
THERE IS A POTENTIAL THAT CURRENT BOUNDARY ACROSS TENNESSEE VALLEY
COULD MOVE FAR ENOUGH SOUTH AND TEMPORARILY STABILIZE AIR MASS FOR
AREAS NORTH OF I-20. THIS BOUNDARY COULD THEN BE FOCUS FOR
AFTERNOON CONVECTION...AND LEAVE NORTHERN COUNTIES WITH LESS
CONVECTION THAN CURRENTLY FORECAST. THIS SCENARIO IS SOMEWHAT
SUPPORTED BY 06Z NAM MODEL. POPS FOR TODAY WILL BE BASED ON FIRST
SCENARIO MENTIONED IN PREVIOUS PARAGRAPH.
LIKELY POPS WERE EXPANDED SOUTHWARD DUE TO STRENGTH OF MID LEVEL
SHORT WAVE TROF AND POTENTIAL INSTABILITY ACROSS SOUTHERN COUNTIES
THIS AFTERNOON. SURFACE TEMPERATURES WILL RISE INTO THE MIDDLE 90S
ACROSS SOUTHERN COUNTIES WITH FORECAST LIFTED INDICES AROUND -6
DEGREES CELSIUS AND CAPES NEAR 2500 J/KG. MAIN INHIBITOR FOR SEVERE
STORMS WILL BE WEAK MID LEVEL LAPSE RATES. THE POTENTIAL DOES EXISTS
FOR WET MICROBURSTS AND WOULD NOT BE SURPRISED TO SEE A FEW WARNINGS
THIS AFTERNOON. ACTUAL SURFACE FRONT WILL NE NEAR HUNTSVILLE BY 7 PM
TONIGHT AND NAM MODEL SHOWS RE-DEVELOPMENT OF TSTMS ALONG FRONT
LATER TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS MOST OF CENTRAL ALABAMA THROUGH THE EVENING HOURS...BUT
SHOULD DIMINISH QUICKLY AFTER MIDNIGHT.
58/ROSE
.LONG TERM...SATURDAY THROUGH FRIDAY.
STORMS AHEAD OF THE FRONTAL BOUNDARY REALLY GET A NICE PUSH
THROUGH THE CWA BY SATURDAY SO NOT EXPECTING MUCH IN THE WAY OF
LINGERING SHOWERS AND THUNDERSTORMS. LEFT SLIGHT CHANCE IN FOR THE
EXTREME SOUTH IN CASE DEVELOPMENT HAPPENS TO OCCUR RIGHT ALONG
THE BOUNDARY ITSELF. ELSEWHERE...WEEKEND LOOKS TO BE QUITE
PLEASANT WITH LOWER HUMIDITIES FILTERING IN FROM THE NORTH.
STRUGGLED A BIT THOUGH WITH THE TEMPS AS DRIER AIR CAN OFTEN WARM
US UP SIGNIFICANTLY ESPECIALLY IN LATE JULY.
DURING THE WORK WEEK QUESTIONS START TO ARISE. A SIGNIFICANT
UPPER RIDGE BUILDS ACROSS THE CENTRAL CONUS WHILE CLOSER TO HOME
AN EAST COAST CUTOFF LOW WILL BEGIN THE INFLUENCE OUR WEATHER
PATTERN. GUIDANCE SUGGESTS THAT THIS LOW MAY ACTUALLY BEGIN TO
RETROGRADE TO THE WEST SLIGHTLY BRINGING EAST CENTRAL ALABAMA RAIN
CHANCES. FOR NOW LEFT POPS IN FOR MUCH OF THE EASTERN HALF OF THE
CWA STARTING ON MONDAY THROUGH THE END OF THE PERIOD. IF THIS LOW
CONTINUES WEST...RAIN SHOWERS WILL EVENTUALLY INFLUENCE THE ENTIRE
REGION. THIS IS EXPECTED BY THE END OF THE WEEK IF FORECAST STAYS
ON TRACK. PLENTY OF UNCERTAINTY WITH THIS FORECAST AS OFTEN
HAPPENS WITH CUTOFF LOWS...SOMETIMES THEY REALLY HAVE A MIND OF
THEIR OWN.
17/KLAWS
&&
.AVIATION...12Z TAF DISCUSSION.
VFR CONDITIONS EXPECTED AT ALL TAF SITES THRU 17Z WITH ONLY
SCATTERED LOW TO MID LEVEL CLOUDS AND VSBYS ABOVE 5 MILES. AN UPPER
LEVEL DISTURBANCE WILL TRIGGER NUMEROUS SHOWERS AND TSTMS FROM
17-21Z AT BHM...EET...TCL..ANB...AND 21-24Z AT MGM AND TOI.
AFTER 17Z...SCT-BKN CLOUDS WITH BASES ARND 5000 FEET WITH LCL CIGS
ARND 2000 FEET NEAR TSTMS. A LINE OF TSTMS WILL AFFECT MGM AND TOI
LATER IN THE AFTERNOON WITH VSBYS BELOW 2 MILES AND AND WIND GUSTS
NEAR 40 KNOTS. ONLY ISOLATED TSTMS EXPECTED AFTER 01Z. WESTERLY
SURFACE WINDS THIS MORNING WILL BECOME NW AFTER 17Z.
58/ROSE
&&
.POINT TEMPS/POPS...
GADSDEN 88 64 91 59 90 / 60 30 10 10 10
ANNISTON 90 64 90 61 90 / 60 30 10 10 10
BIRMINGHAM 89 66 91 61 90 / 60 30 10 10 10
TUSCALOOSA 92 68 91 61 93 / 60 40 10 10 10
CALERA 92 68 90 63 90 / 60 40 10 10 10
AUBURN 93 69 91 65 91 / 50 40 10 10 10
MONTGOMERY 94 72 91 64 92 / 50 40 20 10 10
TROY 94 71 89 65 92 / 50 40 20 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
Hazardous weather outlook, Jul 20, 9:48 AM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1048 AM CDT FRI JUL 20 2007
ALZ011>015-017>050-211130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1048 AM CDT FRI JUL 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PART OF CENTRAL ALABAMA
THROUGH 8 PM. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 45 TO 60 MPH OR HIGHER...LOCALIZED HEAVY RAINFALL...DEADLY
LIGHTNING...AND POSSIBLY SOME HAIL. AREAS ALONG AND SOUTH OF I-20
WILL EXPERIENCE THUNDERSTORM DEVELOPMENT AFTER 12 NOON...WHILE NORTH
OF I-20 THE THUNDERSTORMS HAVE ALREADY STARTED.
AN UPPER LEVEL DISTURBANCE WILL APPROACH ALABAMA FROM THE NORTH
TRIGGERING NUMEROUS SHOWERS AND THUNDERSTORMS. THESE STORMS WILL
SLOWLY PROPAGATE SOUTH AND EAST COVERING A LARGE PART OF CENTRAL
ALABAMA THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT CAN BE
EXPECTED THROUGH THE AFTERNOON HOURS. A SEVERE THUNDERSTORM WATCH
HAS BEEN POSTED FOR MUCH OF THE AREA.
In the hours before
Special weather statement, Jul 20, 9:43 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1043 AM CDT FRI JUL 20 2007
ALZ018-201630-
ETOWAH-
1043 AM CDT FRI JUL 20 2007
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 1130
AM CDT...
...THIS INCLUDES THE CITIES OF...ATTALLA...GADSDEN AND HOKES BLUFF...
AT 1040 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 14 MILES EAST OF SARDIS CITY
TO 8 MILES NORTH OF WALNUT GROVE...MOVING SOUTHEAST AT 30 MPH.
THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY
EVENING FOR ALABAMA.
Special weather statement, Jul 20, 9:52 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1052 AM CDT FRI JUL 20 2007
ALZ014-201630-
WINSTON-
1052 AM CDT FRI JUL 20 2007
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 1130
AM CDT...
...THIS INCLUDES THE CITY OF HALEYVILLE...
AT 1051 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF ADDISON
TO 4 MILES NORTH OF HALEYVILLE...MOVING SOUTH AT 20 MPH.
THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY
EVENING FOR ALABAMA.
Event by event
9 thunderstorm wind, 3 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Etowah
- When
- July 20, 10:20 AM CST
- Where
- Etowah County, Gadsden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.020, -86.020
Trees and power lines were blown down in several areas around the city of Gadsden. At least two trees fell onto homes.
Thunderstorm Wind, Etowah
- When
- July 20, 10:29 AM CST
- Where
- Etowah County, Hokes Bluff
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.000, -85.870
Thunderstorm Wind, Calhoun
- When
- July 20, 10:35 AM CST
- Where
- Calhoun County, Piedmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.920, -85.600
Several trees were blown down in and around the city of Piedmont.
Lightning, Blount
- When
- July 20, 10:50 AM CST
- Where
- Blount County, Oneonta
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.950, -86.470
The 911 center in Oneonta was struck by lightning and sustained damage. Several trees in the area were also struck by lightning, and subsequently caught fire.
Thunderstorm Wind, Cleburne
- When
- July 20, 11:00 AM CST
- Where
- Cleburne County, 2 mi N of Fruithurst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 33.759, -85.430
Several trees and powerlines were blown down across East Central Cleburne County. A few homes suffered significant damage due to fallen trees.
Thunderstorm Wind, St. Clair
- When
- July 20, 11:15 AM CST
- Where
- St. Clair County, Springville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.770, -86.470
Several trees and power lines were blown down across the city of Springville.
Thunderstorm Wind, Marion
- When
- July 20, 11:50 AM CST
- Where
- Marion County, 3 mi SW of Hamilton Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.099, -88.037
A very large tree was uprooted and fell onto a house.
Thunderstorm Wind, Lee
- When
- July 20, 1:30 PM CST
- Where
- Lee County, 2.2 mi NE of Chewacla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.639, -85.290
Several trees were blown down along AL-158, east of Opelika.
Thunderstorm Wind, Lee
- When
- July 20, 1:50 PM CST
- Where
- Lee County, 1.23 mi WSW of Smiths
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.511, -85.088
Numerous trees were blown down in the Smiths Community. One tree was blown down on a mobile home, briefly trapping two people inside.
Hail, Tuscaloosa
- When
- July 20, 2:35 PM CST
- Where
- Tuscaloosa County, Tuscaloosa
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.200, -87.570
Thunderstorm Wind, Tuscaloosa
- When
- July 20, 2:35 PM CST
- Where
- Tuscaloosa County, 1.45 mi NW of Veterans Hospital
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.195, -87.598
Numerous trees and power lines were blown down across the western portion of the city of Tuscaloosa. At least two trees fell onto and damaged homes.
Lightning, Tuscaloosa
- When
- July 20, 2:45 PM CST
- Where
- Tuscaloosa County, 0.64 mi ESE of Taylorville
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 33.145, -87.541
Lightning struck a house on Bear Creek Road, causing it to catch on fire.
Lightning, Tuscaloosa
- When
- July 20, 3:00 PM CST
- Where
- Tuscaloosa County, 2.62 mi NNE of Fosters
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 33.115, -87.683
Lightning struck a house on Dry Creek Road, causing it to catch on fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strikes in Florida, July 20, 20071 death · 2 injured · 1 in hail · 4 events
- Hail and Damaging Winds in Georgia, July 20, 20073 injured · $2.5 million · 1 in hail · 39 events
- Flash Flooding and Damaging Wind in Arizona, July 20, 20071 death · $6,000 · 56 kt wind · 3 events
- Flash Flood and Damaging Wind in Arkansas, July 20, 2007$3.0 million · 50 kt wind · 3 events
- Flash Flooding and Flooding in Texas, July 20 to 23, 2007$1.1 million · 19 events
- Flash Flood and Damaging Winds in Mississippi, July 20, 2007$681,000 · 52 kt wind · 8 events
- Lightning Strike in Tennessee, July 20, 2007$150,000 · 1 event
- Flash Flooding in Kansas, July 20, 2007$100,000 · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 20, 2007$13,000 · 50 kt wind · 6 events
- Damaging Winds in Georgia, July 20, 2007$7,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Florida, July 20, 20071 in hail · 7 events
- Damaging Winds in Georgia, July 20, 200750 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49063, 49065, 49068, 49069, 49072, 49074, 49075, 49078, 49079, 49081, 49082, 49089, 49088.